Heparin Induced Thrombocytopenia (HIT)

HIT: (Heparin Induced Thrombocytopenia)

Sx: Petechiae, hematuria, bleeding gums/nose, easy bruising

  • Tx: until platelet count up to about 150
    1. Stop Heparin!
    2. Order baseline PTT. [Repeat PTT after 2 hours of starting infusion.]
    3. Start Argatroban: direct thrombin inhibitor (Used to prevent/treat thrombosis in HIT). Hepatically cleared.
      1. “Argatroban Infusion Record:” Paper protocol for ordering Argatroban.
      2. Starting dose: 2mcg/kg/min IV infusion.
  • Adjust dose: (up to 10mcg/kg/min) until PTT is 1.5-3 times baseline.
    1. Argatroban increases INR b/c it increase PT, which makes it difficult to titrate Warfarin.
  1. Other option: Fondaparinux – less immune reaction, Renally cleared.

Patient has a high probability for HIT:

  • Discontinued Heparin.
  • Ordered Heparin-induced platelet antibody to further assess for HIT.
    • Confirm HIT diagnosis:
      • Serotonin release assay (goal standard)
      • Heparin-induced platelet aggregation assay
  • Heparin-PF4 antibody complexes ELISA
  • Started Argatroban per Argatroban protocol.
  • Patients who have been stably anticoagulated and whose platelet counts have returned to normal (>150,000) may be transitioned to Warfarin.
    1. Anticoagulation therapy should continue for several months given the high risk of thrombosis (the exact duration is unclear).

Leave a Reply

Your email address will not be published.